Virginia, 2016

Dense Fog in Virginia, March 16, 2016

March 16, 2016 · NWS LWX · 4 events in 4 counties and zones

A warm front remain extended over southern Virginia, with light winds and moist lower levels to the north of the boundary. This resulted in areas of fog with patchy dense fog.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front remain extended over southern Virginia, with light winds and moist lower levels to the north of the boundary. This resulted in areas of fog with patchy dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 15, 6:55 PM EST, 6 hours 40 minutes earlier.

Area forecast discussion, Mar 15, 6:55 PM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 PM EDT TUE MAR 15 2016

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL BRIEFLY BUILD OVERHEAD TONIGHT
BEFORE A COLD FRONT SLIDES THROUGH THE REGION WEDNESDAY. A WEAK
SYSTEM WILL THEN MOVE ACROSS THE AREA ON THURSDAY WITH ANOTHER COLD
FRONT SAGGING SOUTH ACROSS THE AREA FRIDAY. HIGH PRESSURE THEN
BUILDS TO THE NORTH ON SATURDAY BEFORE A LOW PRESSURE SYSTEM
TRACKS SOUTH AND EAST OF THE REGION FOR SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WEAK HIGH PRESSURE REMAINS OVER THE REGION THIS EVENING. A POTENT
LOW PRESSURE SYSTEM REMAINS OVER THE GREAT LAKES AND THE COLD
FRONT ASSOCIATED WITH THIS SYSTEM WILL APPROACH FROM THE WEST
OVERNIGHT. MOST AREAS SHOULD REMAIN DRY SINCE THE BOUNDARY WILL
REMAIN TO THE WEST. ALSO...WITH LIGHT WINDS AND DEWPOINTS IN THE
50S...AREAS OF DENSE FOG ARE POSSIBLE LATE TONIGHT INTO EARLY
WEDNESDAY. MIN TEMPS WILL BE IN THE MID TO UPPER 40S ACROSS MOST
LOCATIONS...AND NEAR 50 IN WASHINGTON AND BALTIMORE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
OUR NEXT SYSTEM WILL QUICKLY APPROACH FOR WEDNESDAY AFTERNOON WITH
COLD FRONT CROSSING THE REGION BETWEEN 18/00Z. BEST DYNAMICS WILL
STAY WELL NORTH OF THE REGION...BUT AS REGION ENTERS THE WARM
SECTOR...ANTICIPATING ROUGHLY 500-1000 J/KG OF MLCAPE TO
DEVELOP...MAINLY ACROSS CENTRAL VIRGINIA. MODEL FORECAST SOUNDINGS
INDICATE CAPPING THROUGH MOST OF THE DAY BUT WILL BE A SMALL
WINDOW FOR THE DEVELOPMENT OF A FEW SHOWERS/THUNDERSTORMS AS THE
FRONT CROSSES THE REGION AND PROVIDES ENOUGH LIFT. NOT
ANTICIPATING WIDESPREAD CONVECTION WITH RELATIVELY LOW SURFACE DEW
POINTS (LOW 50S) AND QUICKLY DEPARTING MOISTURE. HOWEVER WIND
FIELD IS STRONG ENOUGH (50 KNOTS OF 0-6KM SHEAR) THAT POTENTIAL IS
THERE ACROSS CENTRAL VIRGINIA FOR A FEW STRONGER STORMS. HIGH
TEMPERATURES SHOULD WARM NICELY INTO THE 70S FOR MUCH OF THE AREA.

ACTIVE PATTERN CONTINUES INTO THE END OF THE WEEK. WEAK UPPER
LEVEL DISTURBANCE WILL RACE EASTWARD AND APPROACH THE AREA ON
THURSDAY. NOT MUCH MOISTURE OR SURFACE CONVERGENCE TO BE
FOUND...BUT A FEW SHOWERS ARE POSSIBLE. FORECAST SOUNDINGS
INDICATE A WELL-MIXED BOUNDARY LAYER WITH AN INVERTED-V SOUNDING
SHOWING UP THURSDAY AFTERNOON...SO ALONG WITH GUSTY GRADIENT WINDS
UP TO ABOUT 30 MPH...ANY SHOWERS HAVE THE POTENTIAL THE MIX DOWN
SOME STRONGER GUSTS.

WILL BE LOOKING AT LOWS WEDNESDAY NIGHT IN THE 40S...HIGHS
THURSDAY IN THE 60S TO NEAR 70F...AND LOWS THURSDAY NIGHT IN THE
30S/40S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
WEAKENING COLD FRONT WILL MOVE ACROSS THE REGION FRI... WHICH
MIGHT BRING ADDITIONAL SHOWERS TO OUR CWA FRI INTO FRI NIGHT. HIGH
PRESS BUILDS BEHIND FRONT WITH DRY CONDITIONS SAT AND SAT NIGHT.

SFC LOW IS EXPECTED TO DEVELOP OFF THE SE COAST EARLY ON SUN AND
MOVE NE... BASED ON ECMWF... OR NNE... BASED ON GFS. SO IMPACTS FROM
THIS SYSTEM WILL DEPEND ON THE TRACK... INCLUDING PTYPE... BUT LOOKS
LIKE SHOWERS PSBL SUN INTO MON. ADDITIONAL SHOWERS PSBL DUE TO AN
UPPER TROUGH/SHORTWAVE... DEPENDING ON THE MODEL.

TUE LOOKS DRIER WITH PSBL FRONTAL BOUNDARY OVER OUR REGION. HIGH
TEMPS WILL BE IN THE 60S AND 50S ON FRI... THEN IN THE 40S AND 50S
FOR THE REST OF THE PERIOD. LOW TEMPS WILL BE IN THE 30S AND 40S.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS THIS EVENING. AREAS OF LOW CLOUDS AND FOG ARE
LIKELY LATE TONIGHT INTO EARLY WEDNESDAY MORNING. LOCALLY DENSE
FOG IS POSSIBLE WITH SUBIFR CONDITIONS FROM BOTH CIGS AND VSBYS
POSSIBLE. LOW CLOUDS AND FOG SHOULD BURN OFF FOR MOST AREAS BY
14Z.

PRIMARILY VFR EXPECTED ON WEDNESDAY ALTHOUGH SOME LOCALIZED SUB-
VFR CONDITIONS ARE POSSIBLE IN ISOLATED-SCATTERED SHOWERS/TSTORMS
WEDNESDAY AFTERNOON. WINDS WILL BECOME LIGHT SOUTH/SOUTHEASTERLY
(LESS THAN 10 KNOTS) ON WEDNESDAY...WITH A WIND SHIFT TO THE WEST
AS FRONT PASSES LATE WEDNESDAY.

MAINLY VFR PERSISTS THROUGH THURSDAY NIGHT...BUT COULD HAVE BRIEF
SUB- VFR WITH ANY SCATTERED SHOWERS ON THURSDAY. WINDS BECOME
GUSTY (UP TO 25 KNOTS) ON THURSDAY FROM THE SOUTHWEST...AND
POSSIBLY SLIGHTLY HIGHER...ESPECIALLY IN ANY SHOWERS.

VFR CONDITIONS EXPECTED OVER THE TERMINALS DURING THIS PERIOD.
SOME SHOWERS AND GUSTY WINDS... UP TO 20MPH... PSBL ON FRI. DRY
ON SAT. SUB-VFR CONDITIONS SUN WITH SHOWERS PSBL.

&&

.MARINE...
LIGHT WINDS EXPECTED TONIGHT AND INTO WEDNESDAY MORNING. SCA
POSSIBLE ON WEDNESDAY/WEDNESDAY NIGHT WITH FRONTAL PASSAGE. AT
LEAST SCA LIKELY ON THURSDAY WITH GUSTY WEST/SOUTHWEST WINDS...AND
POSSIBLE GALE CONDITIONS IN ANY GUSTY SHOWERS.

SCA CONDITIONS PSBL FRI WITH GUSTS UP TO 20 MPH... THEN SUB-SCA
CONDITIONS ON SAT. SUB-SCA CONDITIONS SUN WITH PSBL SHOWERS.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES REMAIN AROUND 1 TO 1.5 FEET  ABOVE NORMAL THIS
EVENING. THE FLOW IS LIGHT...SO LITTLE CHANGE IS EXPECTED IN THE
ANOMALIES. WATER LEVELS MAY COME CLOSE TO MINOR FLOODING
THRESHOLDS DURING THE HIGH TIDE CYCLE THIS EVENING...BUT GIVEN THE
CURRENT TRENDS AND LIGHT WINDS MINOR FLOODING IS NOT EXPECTED FOR
MOST AREAS. WILL HAVE TO KEEP AN EYE ON ANNAPOLIS WHERE WATER
LEVELS MAY END UP VERY CLOSE TO MINOR FLOODING THRESHOLDS.

A SOUTHEAST FLOW WILL DEVELOP WEDNESDAY AND TIDAL ANOMALIES MAY
INCREASE A BIT. THIS MAY CAUSE WATER LEVELS TO APPROACH MINOR
TIDAL FLOODING THRESHOLDS FOR SENSITIVE AREAS...ESPECIALLY WITH
THE HIGH TIDE CYCLE WEDNESDAY MORNING INTO MIDDAY. STILL A LARGE
DIFFERENCE BETWEEN THE ETSS AND CBOFS GUIDANCE. THE CBOFS SHOWS
MINOR FLOODING WHILE THE ETSS IS SIGNIFICANTLY LOWER. LATEST
OBSERVATIONS ARE IN BETWEEN THESE TWO GUIDANCE SETS...SO THE
FORECAST CONTINUES TO RUN AS A BLEND BETWEEN THE ETSS AND CBOFS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...MM
NEAR TERM...BJL/MM
SHORT TERM...MM
LONG TERM...IMR
AVIATION...BJL/MM/IMR
MARINE...BJL/MM/IMR
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Mar 16, 12:19 AM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
119 AM EDT WED MAR 16 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161130-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
119 AM EDT WED MAR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG ARE POSSIBLE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE
WATERS THIS AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161130-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
119 AM EDT WED MAR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 7AM FOR AREAS WEST OF THE
BLUE RIDGE NORTH OF THE CENTRAL SHENANDOAH VALLEY TO THE MASON-
DIXON LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Prince William

When
March 16, 1:35 AM EST to 3:35 AM EST
Where
Prince William forecast zone
Reported by
AWOS

HEF reported reduced visibilities of one quarter mile or less.

Dense Fog, Frederick

When
March 16, 2:55 AM EST to 7:35 AM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

FDK reported reduced visibilities of one quarter mile or less.

Dense Fog, Eastern Loudoun

When
March 16, 3:35 AM EST to 7:35 AM EST
Where
Eastern Loudoun forecast zone
Reported by
AWOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

JYO reported reduced visibilities of one quarter mile or less.

Dense Fog, Orange

When
March 16, 6:55 AM EST to 8:55 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

GVE and OMH reported reduced visibilities of one quarter mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625112, 625114, 625113, 625111.